H. cinaedi Bacteremia Tied to Recurrent Eythema, Rosacea

This article originally appeared here.
Case report describes 85-year-old man who presented twice with fever and painful erythema
Case report describes 85-year-old man who presented twice with fever and painful erythema

HealthDay News — Recurrent superficial cellulitis-like erythema is associated with Helicobacter cinaedi (H. cinaedi) bacteremia, according to a case report published online January 30 in The Journal of Dermatology.

Yuko Adachi, from the Gifu University Graduate School of Medicine in Japan, and colleagues described the case of an immunocompromised man with recurrent superficial cellulitis-like erythema associated with H. cinaedi bacteremia.

The researchers note that the patient was an 85-year-old male with polymyalgia rheumatica that was treated with prednisone. He complained of painful erythema on his lower legs and on his abdomen and thighs with sudden onset of fever. H. cinaedi was isolated from blood culture and identified in polymerase chain reaction. The symptoms were alleviated in two days with meropenem (1.5 grams per day), and treatment was discontinued after 10 days. Ten weeks after discontinuation of treatment, the patient returned with sudden high fever and painful erythema. H. cinaedi was identified from blood culture. Symptoms were alleviated in two days with meropenem, which was continued for 24 days followed by minocycline for five weeks. No symptom recurrence was seen in one year.

"There are no recommended guidelines for treatment of H. cinaedi infection," the authors write. "Symptoms caused by H. cinaedi resolved after two days of carbapenem therapy. However, as 30 to 60% of patients with H. cinaedi infection have recurrent symptoms, long-term use of antibiotics is recommended."

Abstract
Full Text (subscription or payment may be required)

Loading links....